Alert archive / Texas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 13, NWS Norman, OK

February 21, 1994Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Feb 21, 1994, 4:48 PM CST for Wichita County, Texas. It was in force for 57 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 21, 1994, 4:48 PM CST (22:48 UTC)
Expired
Feb 21, 1994, 5:45 PM CST
In force
57 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wichita County, TX

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1994-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1994-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KOKC 212249
SVROUN
TXC485-212345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
448 PM CST MON FEB 21 1994

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CST FOR
PEOPLE IN THE FOLLOWING COUNTIES

IN NORTHERN TEXAS
     WICHITA

INCLUDING THE FOLLOWING LOCATIONS
     IOWA PARK...SHEPPARD AFB...VALLEY VIEW...WICHITA FALLS...
     BURKBURNETT AND ELECTRA

AT 448 PM CST RADAR INDICATED A SEVERE THUNDERSTORM NEAR ELECTRA.
NICKEL SIZE HAIL WAS REPORTED 8 MILES SOUTH OF ELECTRA AT 445 PM.

THE STORM WAS MOVING EAST NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.


LAT...LON 3385  9843 3386  9892 3407  9895 3411  9848

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:58 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 21, 3:58 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
309 PM CST MON FEB 21 1994

NUMEROUS FCST PROBLEMS THIS AFTN. PRECIP HAS BROKEN OUT ACROSS MUCH OF
THE WRN HALF OF THE FA THIS AFTN WITH FRZG PRCP IN NWRN OK AND SVR WX
IN THE N TX ZONES. STG UPR SYS OVER THE SWRN U.S. EXPECTD TO EJECT NEWD
TONIGHT WITH STG UVV DVLPG OVR THE FA. SFC LO EXPECTED TO DVLP OVR W
TX THIS EVENING THEN MOVE TO THE RED RIVER BY 12Z THEN NEWD INTO SW
MO BY LATE TUES. CONSIDERING HOW SLOW COLD AIR HAS BEEN TO ERODE TODAY
THINK NGM SFC LO TRACK MAY BE A LTL TOO FAR N AND WL ADJUST SWD A LTL
WHICH WILL TRACK LO ACRS SCNTRL AND SERN OK. WITH STG NEG TILT S/W
LIFTING OUT TONIGHT AND ERLY TUESDAY STG UVV WL DVLP OVR THE FA. GOOD LO
LVL JET OVR W TX AND OK THIS AFTN WILL SHIFT EWD INTO CNTRL AND ERN SECS
TONIGHT AND TUESDAY. EXPECT THREAT OF SVR TO CONT THRU THE NIGHT
MAINLY OVER SRN SECS OF THE FA. HVY RAINFALL WILL ALSO BE A PSBLTY
AND WL MENTION LOCALLY HEAVY RAINFALL IN ZONES. TMPS HAVE RISEN ABV FRZG
OVR ALL BUT THE EXTRM NW THIS AFTN. WL CONT WITH ADVY FOR THE NW TONIGHT
FOR MIX OF R/ZR. PRECIP MAY CHG TO SLEET AND SNOW THERE LATER TONIGHT.
PRECIP SHUD END BY MRNG IN SWRN ZONES AS AREA GETS DRY SLOTTED AND WL
GRDLY END FROM THE SW. EXCEPTION WILL BE IN NCNTRL ZONES WHERE WRAP ARND
 MIXED PRECIP WL CONTINUE.

HBR   35  46  26  41 / 100 10  0   10
OKC   38  44  27  40 / 100 50  0   10
SPS   40  50  30  45 / 100 10  0   0b
GAG   33  40  22  36 / 100 30  10  10
PNC   35  40  23  37 / 100 60  10  10
DUA   53  64  33  44 / 100 70  10  0

02

.OKC...WINTER WX ADVY TONIGHT ZONES 4 5 9 10 14 21.
.TX...NONE.

In the hours before

Local storm report, Feb 21, 3:56 PM CST, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
 PM CST MON FEB 21 1994

TIME/DATE          COUNTY               LOCATION/EVENT

21ST/301 PM        WICHITA              SHEPPARD AFB/62 MPH ZWIND

21ST/303 PM        WICHITA              NATIONAL WEATHER SERVICE
                                          OFFICE/67 MPH WIND

21ST/310 PM        JEFFERSON            RYAN/ESTIMATED 60-65 MPH WINDS

  _
SPEG
Local storm report, Feb 21, 3:56 PM CST, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
 PM CST MON FEB 21 1994

TIME/DATE          COUNTY               LOCATION/EVENT

21ST/301 PM        WICHITA              SHEPPARD AFB/62 MPH WIND

21ST/303 PM        WICHITA              NATIONAL WEATHER SERVICE
                                          OFFICE/67 MPH WIND

21ST/310 PM        JEFFERSON            RYAN/ESTIMATED 60-65 MPH WINDS

  _
SPEG
Local storm report, Feb 21, 3:57 PM CST, 51 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
358 PM CST MON FEB 21 1994

TIME/DATE          COUNTY               LOCATION/EVENT

21ST/301 PM        WICHITA            \  SHEPPARD AFB/62 MPH WIND

21ST/303 PM        WICHITA              NATIONAL WEATHER SERVICE
                                          OFFICE/67 MPH WIND

21ST/310 PM        JEFFERSON            RYAN/ESTIMATED 60-65 MPH WINDS

  _
SPEG
Local storm report, Feb 21, 3:58 PM CST, 50 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
358 PM CST MON FEB 21 1994

TIME/DATE          COUNTY               LOCATION/EVENT

21ST/301 PM        WICHITA              SHEPPARD AFB/62 MPH WIND

21ST/303 PM        WICHITA              NATIONAL WEATHER SERVICE
                                          OFFICE/67 MPH WIND

21ST/310 PM        JEFFERSON            RYAN/ESTIMATED 60-65 MPH WINDS

  _
SPEG
Local storm report, Feb 21, 4:20 PM CST, 28 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
420 PM CST MON FEB 21 1994

TIME/DATE          COUNTY               LOCATION/EVENT

21ST/415 PM        JEFFERSON           DIME SIZED HAIL IN RYAN ALSO
                                       2 INCH DIA LIMBS OFF TREES IN
                                       RYAN.
CW
Local storm report, Feb 21, 4:20 PM CST, 28 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
420 PM CST MON FEB 21 1994

TIME/DATE          COUNTY               LOCATION/EVENT

21ST/415 PM        JEFFERSON           DIME SIZED HAIL IN RYAN ALSO
                                       2 INCH DIA LIMBS OFF TREES IN
                                       RYAN.
CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:16 PM CSTSevere Thunderstorm WarningOUNWichita, Wilbarger59 min
Feb 21, 3:12 PM CSTSevere Thunderstorm WarningOUNClay, Wichita48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.